MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE FLOW VALVULOPLASTY PERFUSION CATHETER; BALLOON AORTIC VALVULOPLASTY

BARD PERIPHERAL VASCULAR, INC. TRUE FLOW VALVULOPLASTY PERFUSION CATHETER; BALLOON AORTIC VALVULOPLASTY
Catalog Number TF0183511
Medical Device Problem Codes Leak/Splash (1354); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an aortic valvuloplasty procedure an alleged leak was found at the glue joint of the balloon catheter on the first inflation attempt.Reportedly, there was no issue retracting the balloon through the sheath.Another balloon was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 18mm x 3.5cm balloon.No anomalies were noted to the device at this time.Functional/performance evaluation: the patency of the guidewire lumen was then tested using an in-house 0.035¿ guidewire, and it passed with no issues.The inflation hub was then connected to an in-house inflation device and an attempt was made to inflate the balloon with water.A pinhole rupture was noted on one of the eight sub balloons, 7.0cm from the distal tip.The device was not able to be fully inflated to rated burst pressure due to the rupture.However, no leaks were noted at the glue joint; it is possible that the identified rupture was perceived by the user as a leak at the glue joint due to the close proximity of the pinhole to the glue joint.The balloon was then deflated without issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.A visual inspection did not find any defects with the device.An inflation attempt was made, and a pinhole rupture was noted in the balloon.However, no leaks were noted to the glue joint.Therefore, the investigation is confirmed for a pinhole rupture, and is unconfirmed for the reported leak at the glue joint.The definitive root cause could for the identified rupture not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current instructions for use (ifu) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over-pressurization, use of a pressure monitoring device is recommended.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation, or cause injury to the patient (such as vessel perforation).Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.In the very unlikely event of balloon burst or rupture, balloon could be more difficult to remove through the sheath and could require introducer sheath removal.Use of the true¿ flow valvuloplasty perfusion catheter: position the balloon within the relevant area of the aortic valve to be dilated, ensure the guidewire is in place, and while ensuring the balloon is held in a static position, inflate the balloon to a pressure not greater than rbp.Apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.If balloon does not appear to be fully deflated, ensure product is outside aortic valve in safe position for secondary inflation.Inflate slightly and deflate again to ensure complete deflation is achieved.While maintaining negative pressure and the position of the guidewire, withdraw deflated catheter over the guidewire and through the introducer sheath.Use of a gentle clockwise twisting motion ay be used to help facilitate catheter removal through the introducer sheath.If unusual resistance is met when attempting to withdraw balloon, position balloon in anatomical position in which it can e inflated safely.Inflate balloon and then deflate it.Balloon re-folding can be observed under fluoroscopy.Use of recommended contrast concentration will facilitate fluoroscopic visualization of balloon re-folding.Equipment for use: luer lock syringe/inflation device with manometer (50ml or larger) (b)(4).
 
Event or Problem Description

Brand Name
TRUE FLOW VALVULOPLASTY PERFUSION CATHETER
Common Device Name
BALLOON AORTIC VALVULOPLASTY
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6592966
Report Number2020394-2017-00525
Device Sequence Number16460500
Product Code OZT
UDI-Device Identifier00801741097645
UDI-Public(01)00801741097645(17)180128(10)GFAZ2980
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K152613
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2018
Device Catalogue NumberTF0183511
Device Lot NumberGFAZ2980
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2017
Initial Date Received by Manufacturer 05/02/2017
Supplement Date Received by Manufacturer06/28/2017
Initial Report FDA Received Date05/25/2017
Supplement Report FDA Received Date07/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR